A brain tumor can be either non-cancerous (benign) or cancerous (malignant), primary, or secondary. Common symptoms of a primary brain tumor are headaches, seizures, memory problems, personality changes, and nausea and vomiting. Causes and risk factors include age, gender, family history, and exposure to chemicals. Treatment is depends upon the tumor type, grade, and location.
The researchers point out that up to one in five adults will develop tinnitus, a distressing disorder in which people hear buzzing, ringing and other sounds from no external source. Tinnitus can occur in one or both ears, and is usually continuous but can fluctuate. A randomised controlled trial is the best way of assessing the effectiveness of an intervention.
This well-designed study found that using CBT alongside elements of standard therapy can help patients with tinnitus of varying severity. However, the differences in outcomes between the two groups were quite small, and this technique can only help manage tinnitus rather than curing it, as some papers implied. Also, the patients in the study were followed for only 12 months, so it is unclear whether this approach can help in the longer term.
The latest news about tinnitus treatment comes from a UK study showing that Mindfulness Based Cognitive Therapy (MBCT) significantly helps reduce the severity of the disorder. The researchers reported that, among the 75 patients being studied, both relaxation therapy and MBCT worked to alleviate symptoms as well as reducing psychological distress, anxiety and depression related to the disorder. MBCT led to greater reductions in tinnitus severity and the improvements lasted longer.

Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×